Maryland, 2015

Damaging Wind and Lightning Strike in Maryland, August 24, 2015

August 24, 2015 · NWS PHI · 2 events in 1 county or zone

A slow moving cold front and leftover daytime instability triggered an area of strong to severe thunderstorms into the central Delmarva Peninsula during the evening of the 24th where damaging wind gusts, lightning strikes, and power outages were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front and leftover daytime instability triggered an area of strong to severe thunderstorms into the central Delmarva Peninsula during the evening of the 24th where damaging wind gusts, lightning strikes, and power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 24, 8:27 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 24, 8:27 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 PM EDT MON AUG 24 2015

.SYNOPSIS...
A COLD FRONT OVER CENTRAL PENNSYLVANIA WILL MOVE INTO OUR
AREA LATE TONIGHT AND OFF THE COAST ON TUESDAY. A HIGH PRESSURE
SYSTEM FROM THE NORTHERN PLAINS IS EXPECTED TO REACH THE
FORECAST AREA ON FRIDAY AND MOVE OFFSHORE ON SATURDAY.
THE HIGH PRESSURE SYSTEM IS THEN PREDICTED TO REMAIN NEARLY
STATIONARY OFF THE EASTERN SEABOARD ON SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 9 PM EDT...THE COLD FRONT WAS JUST ENTERING WESTERN SECTIONS
OF THE REGION. THUNDERSTORMS, ALTHOUGH LIMITED IN COVERAGE, HAVE
BEEN STRONGER THAN PREVIOUSLY ANTICIPATED, ESPECIALLY IN THE
DELMARVA REGION. IT LOOKS LIKE THE INSTABILITY JUST AHEAD OF THE
FRONT WAS POORLY MODELED, WITH THE 00Z KIAD SOUNDING SHOWING
AROUND 1500 J/KG OF MOST UNSTABLE CAPE. STILL, WITH LIMITED
COVERAGE, AND A SLIGHTLY FASTER ARRIVAL OF THE FRONT, IT LOOKS
LIKE MOST AREAS WILL REMAIN DRY. SO DECREASED POPS FOR MOST
LOCATIONS EXCEPT DELMARVA.

WITH REGARDS TO TEMPERATURES AND WINDS, ANOTHER MILD NIGHT IS IN
STORE OVERALL AS MOST OF THE REGION WILL CONTINUE WITH A SOUTH TO
SOUTHWEST WIND IN ADVANCE OF THE FRONT, BEFORE SHIFTING TO A
WESTERLY DIRECTION DURING THE OVERNIGHT TO EARLY MORNING HOURS
TUESDAY. OUR NORTHWEST ZONES WILL BEGIN TO FEEL THE COOLER/DRIER AIR
ADVANCING INTO THE REGION AS MINIMUM TEMPS SHOULD BOTTOM OUT IN THE
LOWER 60S. ELSEWHERE, LOW TEMPERATURES MAINLY IN THE UPPER/MID 60S
ARE ANTICIPATED.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE PREVIOUSLY MENTIONED COLD FRONT WILL BE SLOWING AS IT TRIES TO
EXIT THE COAST DURING THE DAYTIME TUESDAY. WITH THIS BOUNDARY
LINGERING ACROSS OUR FAR EASTERN AREAS TO JUST OFFSHORE, SOME
SCATTERED SHOWERS MAY HANG AROUND THROUGH THE MORNING HOURS,
ESPECIALLY FOR LOCATIONS NEAR THE COAST. THEREAFTER, ANY REMAINING
SHOWER ACTIVITY SHOULD BE PASSING OFFSHORE. OTHERWISE, FOR THE
REMAINDER OF THE FORECAST AREA, A BROAD AREA OF HIGH PRESSURE TO OUR
WEST, STRETCHING ACROSS THE PLAINS TO MIDWEST, WILL BEGIN TO BUILD
EAST TOWARD OUR REGION. THIS WILL ALLOW FOR CLEARING SKIES THROUGH
THE DAY, ACCOMPANIED BY WESTERLY WINDS BRINGING IN A DRIER AIRMASS.
MODELED DEWPOINTS ARE SHOWN TO BE DROPPING INTO THE 50S FOR MUCH OF
THE REGION BY THE AFTERNOON. FOR TEMPERATURES, WE PRIMARILY TOOK A
MET/MAV GUIDANCE BLEND, AND WE ANTICIPATE HIGHS TO BE MAINLY IN THE
80S ACROSS THE REGION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE 500MB INITIALIZATION HAS CONTINUED A RECENT TREND IN WHICH THE
GFS LOOKS BETTER IN WRN NOAM WHILE THE WRF/NAM AND GFS LOOK EQUALLY
AS GOOD FARTHER EAST ACROSS THE CENTRAL AND ERN CONUS AS WELL AS
SOUTHERN CANADA. AT 850MB AND 925MB THE WRF/NAM INITIALIZATION WAS
CLOSER THAN THE GFS. DP/DTING THE GFS INITIALIZATION, THE LEANING
IS TOWARD A HIGHER AMPLITUDE PATTERN. DP/DTING THE GFS OVER THE
UPCOMING WEEKEND, THERE IS NO RUN TO RUN CONTINUITY WITH THE SHORT
WAVES AND PCPN.

OVERALL A QUIET PERIOD AS AN ANOMALOUSLY DEEP TROF OVER THE EASTERN
CONUS AT THE START OF THE LONG TERM LIFTS INTO NORTHEASTERN CANADA
AND GETS REPLACED BY A MORE RIDGE DOMINATED PATTERN OVER THE CONUS.
COOLER THAN NORMAL WEATHER (ESPECIALLY MIN TEMPS) AT THE START OF
THE LONG TERM WILL SLOWLY BE TEMPERED AND BECOME WARMER THAN NORMAL
BY THE END OF OUR DETERMINISTIC FORECASTS.

BY MID TUESDAY EVENING ALL OF THE MODELS HAVE THE FRONT SUFFICIENTLY
OFFSHORE TO KEEP THE DRY FORECAST GOING. DRIER AIR WILL BE FILTERING
IN BEHIND THE FRONT AND WITH THE PREDICTED GRADIENT WEAK ENOUGH FOR
DECOUPLING SHOULD BE A RELATIVELY COOL NIGHT IN SUBURBAN AND RURAL
AREAS. STAT GUIDANCE HAS A REASONABLE TAKE ON THIS AND WE WENT PRETTY
MUCH IN LINE.

ON WEDNESDAY, THE DOMESTIC MODELS ARE KEYING ON OPPOSITE ENDS OF
OUR CWA WITH LOW PCPN CHANCES, WITH THE GFS IN SUSSEX COUNTY DE AND
THE NAM MUCH CLOSER TO SUSSEX COUNTY NEW JERSEY. DONT KNOW IF THE
DP/DT TREND WITH THE GFS HAS BEEN CARRIED TOO FAR, BUT MOST OTHER 12Z
MODELS ARE MORE PROGRESSIVE WITH THE TROF THAN THE GFS. ALSO THE
GEFS MEAN IS FASTER. THIS REMOVES SUSSEX COUNTY DE FROM THE
EQUATION. AT THE GEOGRAPHICAL OTHER END OF THE SPECTRUM, THE NAM
BRINGS SHOWERS INTO THE NWRN PART OF OUR CWA. WHILE OTHER MODELS DO
NOT IN SPITE OF DECENT PVA. THE LATTER PROBABLY BECAUSE PREDICTED MSTR
IS LAGGING, BUT ALWAYS LIKED THE LOOK OF PVA VS MSTR AS A BETTER
PREDICTOR AT THIS FORECAST TIME RANGE. WE ARE GOING TO KEEP IN THE
LOW CHANCE POPS. PATTERN HAS A VERY AUTUMNAL LOOK TO IT FOR OUR
NWRN CWA. BOTH MODELS PREDICTED THERMAL FIELDS SUPPORT HIGHER
GFS MOS FOR MAX TEMPS.

SIMILAR SCENARIO FOR WEDNESDAY NIGHT WHERE THE GRADIENT LOOKS LOOSE
ENOUGH FOR DECOUPLING AND ANOTHER PLEASANT NIGHT, ESPECIALLY OUTLYING
AREAS. WE DO NOT BELIEVE THE DAYTIME CU SHOULD BE TRAPPED UNDER THE
INVERSION, BUT THAT IS ONE SCENARIO THAT MIGHT MAKE OUR MIN TEMPS
TOO LOW.

THE LAST OF THE SHORT WAVES BEFORE THE TROF FLATTENS IS PREDICTED TO
COME THROUGH ON THURSDAY. HERE WE GET TOO FAR OUT IN TIME TO HAVE
CONFIDENCE IN THE SHORT WAVE PLACEMENT. WE ARE DEFERRING TO
CONSENSUS AND MODEL QPF. WHILE WE WILL SHOW A DIURNAL INCREASE IN
SKY COVER, WE WILL GO POPLESS. PREDICTED THERMAL FIELDS SUGGEST
A 2-3F BUMP DOWN IN MAX TEMPS WHICH WE FOLLOWED.

THE THERMAL TROF AND THE END OF THE COOLER NIGHTS WILL OCCUR ON
THURSDAY NIGHT. THE AIR MASS MODIFICATION WILL START ON FRIDAY.
BECAUSE OF THE RELATIVELY CHILLY START, HIGHS ARE NEARLY THE
SAME AS THURSDAY.

OVER THE WEEKEND A NON GFS MODELING CONSENSUS HAS A CENTRAL
CONUS WEAK TROF SHEARING OUT AND A COLD FRONT FROM EASTERN CANADA
DISSIPATING BEFORE REACHING OUR CWA. AS THE PREVIOUS SHIFT
MENTIONED, WHILE THERE IS A CHANCE (VS NO CHANCE ON FRIDAY)FOR PCPN
NEITHER 12Z MODEL CONSENSUS SCENARIO SUPPORTS A HIGH ENOUGH
CONFIDENCE TO INCLUDE A CHANCE. WE ARE MUCH MORE CONFIDENT THAT THE
UPWARD TREND IN TEMPERATURES WILL CONTINUE OVER THE WEEKEND
AND INTO MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

FOR THE 00Z TAFS...EXPECT MOSTLY VFR CONDITIONS, UNLESS A TAF SITE
IS DIRECTLY IMPACTED BY A SHRA OR THUNDERSTORM, IN WHICH CASE MVFR
OR EVEN BRIEF IFR CONDITIONS ARE POSSIBLE. AT THIS POINT THOUGH,
COVERAGE IS QUITE LIMITED, SO IT IS QUITE UNCERTAIN AS TO IF ANY
TAF SITE WILL BE AFFECTED.

SEVERAL MODELS CONTINUE TO SHOW A POTENTIAL FOR LOW CLOUDS AND BR
BETWEEN 06 AND 15Z FOR MANY TAF SITES. HOWEVER, IT LOOKS LIKE THE
COLD FRONT, AND THUS DRIER AIR, WILL BE SLIGHTLY FASTER THAN
PREVIOUSLY EXPECTED. PLUS, THE TREND OVER THE LAST SEVERAL NIGHTS
HAS BEEN FOR THE CONDITIONS TO BE DRIER THAN EXPECTED. SO HAVE
LEFT THIS OUT OF THE TAFS FOR NOW. OTHERWISE, EXPECT VFR
CONDITIONS THROUGH THE DAY TOMORROW.

OUTLOOK...
TUESDAY NIGHT THROUGH SATURDAY...PREDOMINATELY VFR CONDITIONS.
EVERY LATE NIGHT/EARLY MORNING SOME LOW CLOUDS AND FOG ARE
POSSIBLE AT MORE RURAL AIRPORTS, ESPECIALLY IF LOCATED IN VALLEYS
OR NEAR CREEKS OR RIVERS.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THROUGH TONIGHT AND TUESDAY. A GENERAL SOUTHERLY FLOW WILL
CONTINUE THROUGH MOST OF TONIGHT IN ADVANCE OF A COLD FRONT,
FOLLOWED BY A WIND SHIFT TO THE SOUTHWEST/WEST FOR THE WATERS ONCE
THE FRONT NEARS AND SLOWLY PASSES BY TO THE EAST LATER ON TUESDAY.
THERE COULD BE SOME WIND GUSTS AT TIMES TO AROUND 20 KNOTS. IN
ADDITION, SEAS FOR THE COASTAL WATERS WILL AVERAGE IN THE 3 TO 4
FOOT RANGE. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND
INTO TUESDAY AS THE COLD FRONT NEARS AND PASSES OFFSHORE. GUSTY
WINDS WILL BE POSSIBLE WITH THESE STORMS.

OUTLOOK...
TUESDAY NIGHT THROUGH SATURDAY...NO MARINE HEADLINES
ARE ANTICIPATED AS A BUILDING HIGH PRESSURE SYSTEM REACHES AND
THEN REMAINS NEAR OUR COASTAL WATERS.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ALONG THE NEW JERSEY SHORE ON TUESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/GIGI
NEAR TERM...JOHNSON/KLINE
SHORT TERM...KLINE
LONG TERM...GIGI
AVIATION...DRAG/GIGI/JOHNSON
MARINE...DRAG/GIGI/KLINE
RIP CURRENTS...JOHNSON
Hazardous weather outlook, Aug 24, 8:07 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
907 PM EDT MON AUG 24 2015

NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-070-071-
101>106-260115-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
907 PM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-260115-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
907 PM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ON TUESDAY ALONG THE NEW JERSEY SHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-260115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
907 PM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS OVERNIGHT COULD PRODUCE GUSTY WINDS NEAR 34
KT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-260115-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-
907 PM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS THROUGH THE LATE EVENING HOURS ARE POSSIBLE
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 24, 3:39 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 PM EDT MON AUG 24 2015

PAZ054-055-242130-
CARBON-MONROE-
439 PM EDT MON AUG 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE AND
NORTHEASTERN CARBON COUNTIES...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR STODDARTSVILLE...OR 11
MILES SOUTHEAST OF WILKES-BARRE...MOVING EAST AT 20 MPH.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND WILL LIKELY CAUSE
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH AREAS OF HIGH WATER.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM WILL BE NEAR...
  STODDARTSVILLE AROUND 450 PM EDT.
  BLAKESLEE AND LAKE HARMONY AROUND 455 PM EDT.
  ARROWHEAD LAKE AROUND 500 PM EDT.
  POCONO RACEWAY AROUND 510 PM EDT.
  LONG POND AROUND 515 PM EDT.
  GOULDSBORO STATE PARK AND POCONO PINES AROUND 520 PM EDT.
  TOBYHANNA AROUND 525 PM EDT.

LAT...LON 4104 7536 4103 7576 4105 7577 4109 7577
      4113 7569 4113 7567 4112 7565 4123 7554
      4122 7551 4123 7551 4124 7542
TIME...MOT...LOC 2037Z 257DEG 18KT 4112 7572

ROBERTSON
Special weather statement, Aug 24, 7:04 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
804 PM EDT MON AUG 24 2015

MDZ008-012-250045-
CECIL-KENT-
804 PM EDT MON AUG 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENT AND SOUTH
CENTRAL CECIL COUNTIES...

AT 803 PM EDT...A STRONG THUNDERSTORM WAS NEAR BOWLEYS QUARTERS...OR
NEAR MIDDLE RIVER...MOVING EAST AT 20 MPH.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...WILL LIKELY
CAUSE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH AREAS OF HIGH WATER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS

THIS STORM WILL BE NEAR...
  NEWTOWN AROUND 835 PM EDT.
  BETTERTON AND KENNEDYVILLE AROUND 845 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PERRYVILLE.

LAT...LON 3928 7620 3929 7617 3932 7618 3934 7616
      3933 7614 3937 7611 3937 7606 3943 7599
      3946 7601 3952 7598 3955 7603 3955 7608
      3957 7609 3958 7594 3925 7593 3925 7622
TIME...MOT...LOC 0003Z 268DEG 16KT 3936 7633

ROBERTSON
Special weather statement, Aug 24, 7:14 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 PM EDT MON AUG 24 2015

NJZ007-PAZ055-062-250100-
WARREN-MONROE-NORTHAMPTON-
814 PM EDT MON AUG 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...
NORTHEASTERN NORTHAMPTON AND SOUTHEASTERN MONROE COUNTIES...

AT 813 PM EDT...A STRONG THUNDERSTORM WAS OVER BRODHEADSVILLE...OR 13
MILES SOUTH OF MOUNT POCONO...MOVING NORTHEAST AT 20 MPH.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...WILL LIKELY
CAUSE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH AREAS OF HIGH WATER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS

LOCATIONS IMPACTED INCLUDE...
EAST STROUDSBURG...STORMVILLE...SCOTRUN...ROSSLAND...TANNERSVILLE...
REEDERS...HERNYVILLE...BRODHEADSVILLE...MCMICHAEL...KUNKLETOWN...
DELAWARE WATER GAP...ANALOMINK...SUN VALLEY...PARADISE VALLEY...
GILBERT...ALPINE MOUNTAIN...KRESGEVILLE...SAYLORSBURG...STROUDSBURG
AND PORTLAND.

LAT...LON 4082 7547 4093 7554 4116 7527 4094 7506
TIME...MOT...LOC 0013Z 234DEG 17KT 4093 7542

ROBERTSON
Special weather statement, Aug 24, 8:27 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 PM EDT MON AUG 24 2015

NJZ001-007-PAZ055-062-250215-
SUSSEX-WARREN-MONROE-NORTHAMPTON-
927 PM EDT MON AUG 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHWESTERN
SUSSEX...NORTHEASTERN NORTHAMPTON AND EAST CENTRAL MONROE COUNTIES...

AT 926 PM EDT...A STRONG THUNDERSTORM WAS OVER DELAWARE WATER GAP...
OR 15 MILES SOUTHEAST OF MOUNT POCONO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWTON...EAST STROUDSBURG...BLAIRSTOWN...HOPE...ANDOVER...
MILLBROOK...GREENDELL...COLUMBIA...CRANDON LAKES...ECHO LAKE...WERRY
LAKE...FLATBROOKVILLE...FIVE POINTS...DELAWARE WATER GAP...
ALLAMUCHY-PANTHER VALLEY...STROUDSBURG...PORTLAND...HIDDEN LAKE...
SHAWNEE AND MARSHALLS CREEK.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4094 7469 4088 7516 4098 7524 4112 7506
      4108 7503 4109 7500 4116 7490 4121 7487
TIME...MOT...LOC 0126Z 235DEG 17KT 4097 7514

JRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
August 24, 8:34 PM EST
Where
Queen Anne'S County, Grasonville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
38.950, -76.220

A severe thunderstorm knocked down a tree onto electrical wires and a pole at 9:34 p.m. EDT, causing power outages for approximately 1,530 customers in the Grasonville and Queenstown areas. Delmarva Power was able to restore service to the affected customers shortly after 11:00 p.m. EDT.

Lightning, Queen Anne'S

When
August 24, 9:48 PM EST
Where
Queen Anne'S County, 5.49 mi S of Ruthsburg
Property damage
$500
Reported by
Newspaper
Coordinates
38.921, -75.964

A lightning strike from a thunderstorm at 10:48 p.m. EDT caused localized power outages for 51 Delmarva Power customers in the town of Queen Anne. Service was restored to the customers shortly after midnight EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599657, 599675.